Iowa, 2021

Damaging Wind and Heavy Rain in Iowa, August 25, 2021

August 25, 2021 · NWS DMX · 3 events in 2 counties and zones

Preexisting outflow boundaries from previous storms and a weak and slow moving cold front al boundary provided opportunities for storms to develop in the early morning hours on the 25th. Overall, the environment was not supportive for organized convection with limited effective bulk shear and elevated nature, but was able to produce a lone thunderstorm wind damage report (trees down).

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

Preexisting outflow boundaries from previous storms and a weak and slow moving cold front al boundary provided opportunities for storms to develop in the early morning hours on the 25th. Overall, the environment was not supportive for organized convection with limited effective bulk shear and elevated nature, but was able to produce a lone thunderstorm wind damage report (trees down). Additionally, precipitable water values in excess of 1.8 inches and slow moving and/or training nature of storms allowed areas to receive heavy rainfall.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Aug 24, 11:10 PM CST, 50 minutes earlier.

Area forecast discussion, Aug 24, 11:10 PM CST, 50 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
1210 AM CDT Wed Aug 25 2021

.DISCUSSION.../Tonight through Tuesday/
Issued at 307 PM CDT Tue Aug 24 2021

Forecast Highlights

-Hot and humid through the end of the work week.
-Continued convection through tonight into Wednesday.
-Additional storms possible Thursday into Saturday.

Rest of today into Wednesday...convection continues to develop
over west-central to north-central part of the CWA within the
Severe Thunderstorm Watch. Outflow boundary from severe convection
in northern Iowa may also help trigger further development in
very unstable airmass across central Iowa. There remains a bit of
a cap in place but with LCL heights around 1500m, may likely be
dealing with elevated convection through the afternoon. Especially
with the mid-level lapse rates of 7.5-8 C/km and good instability
(DCAPE values in the 1000-1500 J/kg range), the potential remains
for hail and damaging winds between the Highway 20 to Interstate
80 corridors. Deep layer shear remains great for thunderstorms to
persist but the low level shear is very weak and with the high
LCLs, low confidence with any tornado threat. The majority of the
CAMs are not handling current convection and thus not trustworthy
going into the future through Wednesday. Confident however
convection should continue within the watch area, especially
within the vicinity of the outflow boundary. With the LLJ
increasing later tonight into Wednesday morning along with the
strong moisture transport, confident in the overnight convection
to develop just uncertainty remains in the location. More than
likely along and south of the Highway 30 corridor to the MO
border. Certainly potential for heavy rain, wind, and hail
overnight into Wednesday morning. The HRRR keeps convection going
through a good portion of the day but look sub-severe.

Thursday through Tuesday...large upper level ridge builds into the
southeast portion of the CONUS later this week. Boundary looks to
drape across southern Minnesota into South Dakota Thursday into
Friday and might sag south enough for convection to impact
northern Iowa during this time. The ECMWF is further south with
the surface low developing out of the Central Rockies while the
GFS keeps any convection to the north. The WAA remains decent on
Thursday into Friday and thus much of the area should remain in
the 90s and even into Saturday before a decent cold front moves
through Saturday night into Sunday. Temperatures look to be a bit
more tolerable by early next week.

&&

.AVIATION.../For the 06Z TAFS through 06Z Wednesday night/
Issued at 1201 AM CDT Wed Aug 25 2021

A few changes since 00z. Convection west of KOMA is expected to
advance into parts of central and southern IA overnight. Periods
of VFR VCTS have still been included at KDSM and KOTM, and MVFR or
less is possible, but confidence in that occurrence is still not
great enough to mention at this lead time. A brief period of MVFR
fog is also possible north toward daybreak. Winds should be fairly
light for the most part.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

DISCUSSION...Podrazik
AVIATION...Small
Hazardous weather outlook, Aug 24, 6:03 PM CST, 5 hours 57 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
703 PM CDT Tue Aug 24 2021

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-260015-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene-
Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper-
Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union-
Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-
Appanoose-Davis-
703 PM CDT Tue Aug 24 2021

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Tonight

A few storms are ongoing across central Iowa early this evening.
Additional storms may move through the state tonight. A few strong
to severe storms cannot be ruled out, with hail and wind the main
threats.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Periodic chances for storms continue through the week and into the
weekend. A few strong to severe storms may be possible along with
locally heavy rainfall.

.SPOTTER INFORMATION STATEMENT...

Spotters may be needed in a few instances through the week.

In the hours before

Local storm report, Aug 24, 6:45 PM CST, 5 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
745 PM CDT TUE AUG 24 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0428 PM     TSTM WND DMG     4 SW ALBION             42.08N 93.05W
08/24/2021                   MARSHALL           IA   LAW ENFORCEMENT

            OFFICERS REPORTED DAMAGE TO THEIR HOME
            INCLUDING SHINGLES OFF AND TREES DOWN.
            DELAYED REPORT, TIME ESTIMATED VIA RADAR.

&&
Local storm report, Aug 24, 9:12 PM CST, 2 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1012 PM CDT TUE AUG 24 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0230 PM     TSTM WND DMG     4 NNW READLYN           42.75N 92.26W
08/24/2021                   BREMER             IA   TRAINED SPOTTER

            SEMI TRAILER TURNED OVER, BIN BLOWN IN TO
            FIELD, BIN ROOF BLOWN OFF, CORN DAMAGE,
            BRANCHES ON HOUSES, ROOF DAMAGE, UPROOTED
            TREES. TIME ESTIMATED BY RADAR.

&&

BSS

The radar

The Des Moines radar (KDMX), 71 km away, was scanning. The volume nearest the first event began at 05:59 UTC.

Open the radar archive at this moment

Event by event

2 heavy rain, 1 thunderstorm wind. Local standard time, as filed.

Heavy Rain, Lucas

When
August 25, 12:00 AM CST to 10:41 AM CST
Where
Lucas County, Norwood
Reported by
Public
Coordinates
41.120, -93.480

Delayed report of 2.25 inches of rain on the morning of August 25.

Heavy Rain, Lucas

When
August 25, 12:00 AM CST to 10:46 AM CST
Where
Lucas County, 2.19 mi WNW of Oakley
Reported by
Public
Coordinates
41.110, -93.420

Delayed report of 3.25 inches of rain on the morning of August 25.

Thunderstorm Wind, Monroe

When
August 25, 2:53 AM CST
Where
Monroe County, 1.25 mi ENE of Albia
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
41.040, -92.800

Three trees downed, blocking northbound lanes on Iowa 137. Time estimated from radar.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2021Every state in 2021This day in weather historyWarnings in Iowa, August 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 981507, 981508, 981506.